MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C2860
Medical Device Problem Codes Detachment Of Device Component (1104); Physical Resistance (2578); Mechanical Jam (2983)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/25/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2016-01692.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a right subclavian artery aneurysm using penumbra coil 400¿s (pc400).During the procedure, the physician inserted an angiographic catheter into the right subclavian artery by the right brachial artery approach, and then advanced a px slim delivery microcatheter (px slim).The physician had already placed three pieces of stents from the right subclavian artery through the right common carotid artery over the target treatment portion.While attempting to advance a pc400 through the px slim, the physician experienced resistance and upon attempting to retract the pc400, it unintentionally detached within the px slim.Therefore, the px slim was removed with the detached pc400 coil and the pc400 was flushed out.The physician then re-inserted the px slim in the target vessel and attempted to advance a new pc400 through; however, resistance was experienced again.Therefore, the pc400 was retracted and re-sheathed, and the px slim was removed.The procedure was completed using a new px slim and the previous pc400 without further issue.It should be noted that the physician did not use a rotating hemostasis valve (rhv) and did not use continuous flush.However, manual flush was performed after each coil insertion.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was broken on the proximal end of the penumbra coil 400 (pc400) pusher assembly and the pull tube was retracted out of the pusher assembly hypotube.The pc400 pusher assembly was kinked approximately 104.0 cm from the proximal end of the pusher assembly.The pc400 embolization coil was detached from the pusher assembly, and its proximal end, distal end, and pc400 distal detachment tip can be seen undamaged conclusions: evaluation of the pxslim revealed a kink in the middle of the catheter shaft.This damage is likely a result of repeated manipulation of the device against resistance.This kink may have contributed to the resistance experienced while advancing the pc400 through the pxslim.Further evaluation of the pxslim revealed the distal tip was delaminated.This damage is likely a result of the repeated passes through the stents placed in the vessel prior to embolization.The pxslim rubbing against the metal struts of the stent as the catheter is advanced and retracted in between the cells of the stent could cause the pxslim delamination seen in this case.Evaluation of the pc400 revealed that the pet lock had been broken on the proximal end of the pusher assembly and the embolization coil was detached.By design, if a pull force is applied to the pull tube and the pet lock becomes broken, it will allow the embolization coil to detach.Further evaluation of the pc400 revealed a kink in the pusher assembly.This damage is likely incidental and likely occurred during packaging for return to penumbra facilities.Penumbra devices are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2016-01692.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6123300
Report Number3005168196-2016-01693
Device Sequence Number223812
Product Code HCG
UDI-Device Identifier00814548011981
UDI-Public00814548011981
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/28/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date12/02/2023
Device Catalogue Number4002C2860
Device Lot NumberF66794
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/09/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 10/28/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date11/22/2016
Supplement Report FDA Received Date01/23/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age86 YR
Patient Weight34